Lowered HRT Use May Have Cut Heart Attacks

FRIDAY April 24, 2009 -- The decline in the use of hormone replacement therapy (HRT) to treat menopause symptoms has been mirrored by a drop in the rate of heart attacks among American women, a new study finds.

But there's been no decrease in the rate of strokes, researchers noted.

Hormone replacement therapy was widely used to treat menopause symptoms until 2002, when researchers published a study that said HRT increased the risk of heart attack. After that, the use of HRT among women ages 50-69 decreased from more than 30 percent to less than 15 percent, the researchers said.

In this new study, the researchers examined U.S. death records, hospital discharge data and national surveys of medication usage between 1990 and 2005 for women ages 40-79. The analysis revealed a decrease in heart attacks but no reduction in the number of hospitalizations or deaths from stroke.

"We were surprised that HRT had such divergent effects on stroke and acute myocardial infarction (heart attack) in the overall population," lead author Dr. Kanaka Shetty, of the RAND Corporation in Santa Monica, Calif., said in a news release.

The study appears in the May issue of the journal Medical Care.

The decrease in heart attacks among American women may be due to factors other than reduced use of HRT, suggested Dr. Nieca Goldberg, a cardiologist at Total Heart Care in New York City whose practice focuses primarily on women.

"The reduction in hormone therapy coincided with the American Heart Association's and National Heart, Lung, and Blood Institute's women and heart disease awareness campaigns," Goldberg said in a news release.

"The lower rate of heart attacks may be due to better screening for heart disease risk factors and better awareness of women's heart attack symptoms by physicians," Goldberg said. "It's premature to attribute the decline in heart attack rates to the decline in hormone therapy."

More information

The U.S. National Institutes of Health has more about HRT.

Posted: April 2009


View comments

Hide
(web5)